Alert archive / Indiana / Gale Warnings in 2020
Gale Warning 15, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at May 8, 2020, 9:04 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2020, 9:04 AM EDT (13:04 UTC)
- Expired
- May 8, 2020, 4:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
365 WHUS73 KIWX 081304 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 904 AM EDT Fri May 8 2020 LMZ043-046-082115- /O.UPG.KIWX.SC.Y.0040.000000T0000Z-200509T0900Z/ /O.NEW.KIWX.GL.W.0015.200508T1304Z-200508T2000Z/ /O.NEW.KIWX.SC.Y.0041.200508T2000Z-200509T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 904 AM EDT Fri May 8 2020 ...GALE WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM EDT SATURDAY... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect until 4 PM EDT this afternoon. A Small Craft Advisory has also been issued. This Small Craft Advisory is in effect from 4 PM this afternoon to 5 AM EDT Saturday. The Small Craft Advisory is no longer in effect. * WINDS...North wind 20 to 30 knots with gale force gusts to 35 knots through late afternoon. North wind 15 to 25 knots this evening then backing northwest 10 to 20 knots after midnight. Gusts up to 30 knots early this evening. * WAVES...Waves 4 to 7 feet building 8 to 12 feet, occasionally to 15 feet today. Waves 6 to 10 feet, occasionally to 13 feet this evening, then subsiding to 2 to 4 feet late tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
2 follow-up statements
784 WHUS73 KIWX 081501 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1101 AM EDT Fri May 8 2020 LMZ043-046-082315- /O.CON.KIWX.GL.W.0015.000000T0000Z-200508T2000Z/ /O.CON.KIWX.SC.Y.0041.200508T2000Z-200509T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1101 AM EDT Fri May 8 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM EDT SATURDAY... * WINDS...North wind 20 to 30 knots with gale force gusts to 35 knots through late afternoon. North wind 15 to 25 knots this evening then backing northwest 10 to 20 knots after midnight. Gusts up to 30 knots early this evening. * WAVES...Waves 6 to 8 feet building 8 to 12 feet, occasionally to 15 feet today. Waves 6 to 10 feet, occasionally to 13 feet this evening, then subsiding to 2 to 4 feet late tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
816 WHUS73 KIWX 082001 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 401 PM EDT Fri May 8 2020 LMZ043-046-090415- /O.EXP.KIWX.GL.W.0015.000000T0000Z-200508T2000Z/ /O.CON.KIWX.SC.Y.0041.000000T0000Z-200509T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 401 PM EDT Fri May 8 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT SATURDAY... ...GALE WARNING HAS EXPIRED... * WINDS...North wind 15 to 25 knots backing west at 5 to 15 knots after midnight. * WAVES...Waves 5 to 10 feet subsiding to 2 to 4 feet late. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at May 8, 6:11 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 8, 6:11 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
611 AM EDT Fri May 8 2020
.SYNOPSIS...
Issued at 253 AM EDT Fri May 8 2020
There is a low chance of some light rain showers early this
morning mainly along and south of Route 24 across northern
Indiana and northwest Ohio. Otherwise, cloud cover will diminish
from west to east today as drier air builds in behind a cold
front, and windy conditions will also develop. Unseasonably cold
temperatures are expected tonight with low temperatures in the mid
to upper 20s.
&&
.SHORT TERM...(Today and Tonight)
Issued at 253 AM EDT Fri May 8 2020
A cold front will drop south of the area this morning as a strong
shortwave moves in from the west. This wave is expected to dive
south into a region of increased moisture. However, the latest
model runs have become consistent in keeping most of this moisture
south of the forecast area, so only kept a chance of showers,
mainly south of Route 24. This system will move away from the
region during the afternoon as a deep Canadian cyclone digs into
the Great Lakes, bringing colder and drier air. As such, today's
highs will struggle to climb out of the 40s, but may reach into
the lower 50s south. Winds will become northerly behind the
front, and as surface pressure gradients tighten, will increase to
15 to 25 mph with gusts to 35 mph, especially across the west.
Lake shore flooding is therefore a concern due to high waves, as
well as fire weather. Dewpoints will be in the teens and 20s,
dropping relative humidity to around 30 percent in places.
Overnight lows are forecast to fall into the 20s, although they
could hover near 30 closer to the Lake. It is possible that South
Bend and Fort Wayne could break records tonight, with the record
low at both locations being 27 degrees set in 1947. The one
complicating factor may be the presence of Lake induced cloud
cover since the temperature difference between the lake water and
850 mb is around 15 Celsius with a good northwesterly fetch. This
would keep areas downwind warmer than forecast. Also can't rule
out a few flurries falling out of the stratus.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 253 AM EDT Fri May 8 2020
High pressure will build in from the west on Saturday for
continued dry conditions. West-northwest winds will also remain
breezy with the Lake induced surface trough moving over the area.
The next weather system is expected to move into the region on
Mother's Day. Southerly flow ahead of this low will allow
temperatures to warm some with highs in the mid 50s (still below
normal), but rain will also be likely. It will dry out on Monday,
but colder air will follow the cold front and highs will only be
in the mid 40s to low 50s. Temperatures will start to moderate
some on Tuesday and Wednesday. Then another wet weather system
will arrive by Wednesday night with rain and possibly
thunderstorms through the end of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 606 AM EDT Fri May 8 2020
Some light rain showers are beginning to work into northwest/north
central Indiana this morning as larger scale frontal response
occurs. This precip will be fighting a very dry air mass across
most of northern Indiana this morning and precip will remain south
of terminals this morning. Main aviation weather concern for today
will be increasing wind speeds as weak sfc reflection cold front
sag southeast across the region. Deepening mixed layer this
morning will result in steady increase in northerly gusts, with
peak late morning/afternoon gusts in the 25 to 30 knot range
expected before diminishing this evening. Some patchy stratocu may
work off Lake Michigan tonight, but bases of these potential
low clouds would likely be VFR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Freeze Warning from 11 PM EDT /10 PM CDT/ this evening to 10 AM
EDT /9 AM CDT/ Saturday for INZ003>009-012>018-020-022>027-
032>034.
Lakeshore Flood Warning from 10 AM this morning to 1 AM CDT
Saturday for INZ003.
MI...Freeze Warning from 11 PM this evening to 10 AM EDT Saturday for
MIZ077>081.
Lakeshore Flood Warning from 11 AM this morning to 2 AM EDT
Saturday for MIZ077.
OH...Freeze Warning from 11 PM this evening to 10 AM EDT Saturday for
OHZ001-002-004-005-015-016-024-025.
LM...Small Craft Advisory until 5 AM EDT Saturday for LMZ043-046.
&&
SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, May 8, 4:39 AM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 439 AM EDT Fri May 8 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-090845- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 439 AM EDT Fri May 8 2020 /339 AM CDT Fri May 8 2020/ ...FREEZE WARNING IN EFFECT FROM 11 PM EDT /10 PM CDT/ THIS EVENING TO 10 AM EDT /9 AM CDT/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Low temperatures tonight will fall into the 20s across most of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Saturday morning low temperatures will be in the 20s across most of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-090845- La Porte-Berrien- 439 AM EDT Fri May 8 2020 /339 AM CDT Fri May 8 2020/ ...LAKESHORE FLOOD WARNING IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS MORNING TO 2 AM EDT /1 AM CDT/ SATURDAY... ...FREEZE WARNING IN EFFECT FROM 11 PM EDT /10 PM CDT/ THIS EVENING TO 10 AM EDT /9 AM CDT/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Freeze Warning. Temperatures below freezing are expected tonight. Low temperatures will primarily be in the upper 20s, except around 30 near Lake Michigan. Northerly wind gusts of 30 to 35 mph will result in building waves across southern Lake Michigan and potential lakeshore flooding and beach erosion. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Saturday morning low temperatures will be in the upper 20s, except around 30 near Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-090845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 439 AM EDT Fri May 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 AM EDT SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Hazardous conditions for small craft are expected with northwest winds 25 to 35 kts and building waves. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:13 AM EDT | Lakeshore Flood Warning | IWX | 20 hr | |
| May 8, 9:04 AM EDT | Small Craft Advisory | IWX | 26 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.